|Year : 1979 | Volume
| Issue : 3 | Page : 59-60
Hemiplegia after fluorescence angiography
M Mathew, DK Mehta, PS Sandhu
Department of Ophthalmology, Lady Hardinge Medical College and S.K. Hospital, New Delhi, India
Department of Ophthalmology, Lady Hardinge Medical College and S.K. Hospital, New Delhi
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Mathew M, Mehta D K, Sandhu P S. Hemiplegia after fluorescence angiography. Indian J Ophthalmol 1979;27:59-60
|How to cite this URL:|
Mathew M, Mehta D K, Sandhu P S. Hemiplegia after fluorescence angiography. Indian J Ophthalmol [serial online] 1979 [cited 2020 Oct 23];27:59-60. Available from: https://www.ijo.in/text.asp?1979/27/3/59/31230
Novotny and Alvis were the first to introduce retinal fluorescence angiography, and since then it has become a routine diagnostic tool in ophthalmology, involving minimal hazards. Adverse reactions to it are reported to occur occasionally and severe reactions are extremely rare. Common side effects do occur but they are of trivial nature. Rosen and Ashworth reported nausea and vomiting, 30 to 60 seconds after intravenous injection of fluorescein due to reflex irritation of gastric contents. Zwength, et al reported urticaria and syncope. Achim and Noorden mentioned a case in which bronchospasm developed after 4 minute of injecting dye, which was relieved by inj. aminophylline. Wise et al saw a case of anaphylactic shock with fluorescein. One case has been recently reported which died of myocardial infarction by Takaki.
The present communication is to highlight the development of hemiplegia in a patient after retinal fluorescence angiography, a complication which so far has not been reported in ophthalmic literature.
| Case Report|| |
L.D. 50 years male was seen in ophthalmology out-patient department of Lady Hardinge Medical College and Smt. Sucheta Kripalani Hospital, New Delhi on 17th October, 1978 with the complaints of sudden blindness in the right eye for the last 22 days. , A year ago patient suffered from sudden weakness of left side of body which was diagnosed as hemiplegia and he recovered completely after few days of treatment with vasodilators.
General examination revealed the patient to be of good build and normotensive, with no history of hypertension at any time and no abnormality in the cardiovascular system and central nervous system except carotid pulse on right side was weak. On ophthalmic examination right eye had no perception of light with fixed dilated pupil. Fundus showed narrowed arteries and cherry red spot. The other eye fundus showed venous engorgement at A.V. crossings. With the above findings the diagnosis of right central retinal artery occlusion was made. Fluorescence angiography was carried out to investigate the extent of circulatory disturbance in vascular occlusion. 10 cc of 10% fluorescein was injected into right anticubital vein and serial retinal photographs were taken.
After about 10 minutes of giving intravenous injection, the patient suddently developed left sided hemiplegia with contralateral facial palsy which was of transient nature and fully recovered after lasting for about 5 minutes. Patient was taken to the casualty and the cardiovascular system examination was normal. However, he developed a similar attack in the casuality But this time it persisted longer. After about six hours the lower limb improved to some extent but rnonoplegia persisted, which alsc improved after a lapse of 48 hours with residual left sided hemiparesis with contralateral facial palsy. Patient improved gradually with conservative treatment i.e., vasodilators and inj.B 1 , B 6 , B 12 .
| Discussion|| |
Common side effects of retinal fluorescence angiography is well known but hemiplegia occurring after angiography has not been reported. It is an enigma how fluorescein could act as a predisposing factor in the development of stuttering hemiplegia. Two explanations can be put forward, either it is vasospastic phenomenon caused by idiosyncracy to fluorescein dye or a transient ischaemic attack due to emboli from an atheromatous lesion in great vessels like internal carotid. Vasospasm in general occurs in cases of malignant hypertension, prodromal phase of migraine or when arteries are irritated by effused blood as in subarachnoid haemorrhage, stated by Marshall John. The cause in normotensive cases is usually thrombosis or emboli. Cardiac emboli should be suspected in case of atrial fibrillation, mitral stenosis or recurrent myocardial infarction but in our case cardiovascular - system before and after this incident and E.C.G. were normal. Fluorescein as such cannot act as emboli as it has to pass from the pulmonary capillary bed which act as strong filter. In this case, therefore, the most pertinent cause appears to be aa recurrent emboli which are thrown from an atheroma, in the internal carotid artery which also explains the past attack of left sided hemiparesis followed by right central retinal artery occlusion. The sudden flow of dye must have precipitated the detachment of atheromatous plaque giving a left sided hemiplegia and contralateral facial palsy.
| Summary|| |
An unusual case of hemiplegia occurring after retinal fluorescence angiography has been discussed, a complication which so far has not been reported in ophthalmic literature.
| References|| |
Achim, Noorden, 1968, Fluorescene angiography of retina. I, 15, Mosby, Saint Louis.
Marshall John, 1975, Jour. of app. Med. I, III-114.
Novotny Alvis, 1961. Amer. Jour. of Ophthal.
Rossen and Ashworth, 1969, Fluorescence photography of eye, I, 317 Butterworths, London.
Takaki, V., 1974. Japanese Journal of legal medicine 28, 453-454.
Wise. Dollery, Henkind, 1971. The Retinal circulation I, 149, Harper and Row, New York.
Zeweng, Little, Peabody, 1969. Laser coagulation and Retinal photography I, 54, Mosby, Saint Louis.